Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS JSJ

September 5, 2009

NWS JSJ issued this flash flood warning at Sep 5, 2009, 5:00 AM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2009, 5:00 AM CDT (10:00 UTC)
Expired
Sep 5, 2009, 8:00 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 12 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:00 AM CDTFLASH FLOODGurabo, PRHEAVY RAINFALL CAUSED FLOODING OF THE GURABO RIVER WHICH WENT OUT OF ITS BANKS ITS SEVERAL AREAS....RIO LA PLATA...RIO CAGUITAS IN SAN LORENZO. URBAN FLOODING IN BARRIO LAS VEGAS IN CAYEY...PARTS OF HWY 1 IN THE BAIROA AREA ALSO FLOODED AND IMPASSABLE...AS WEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 051000
FFWSJU
PRC025-029-035-041-057-063-069-077-085-103-109-129-151-051300-
/O.NEW.TJSJ.FF.W.0033.090905T1000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES AND THE SURROUNDING RIVERS

  IN PUERTO RICO
     CAGUAS
     CIDRA
     CAYEY
     JUNCOS
     GURABO
     SAN LORENZO
     LAS PIEDRAS
     PATILLAS
     NAGUABO
     CANOVANAS
     GUAYAMA
     HUMACAO
     YABUCOA

* UNTIL 900 AM AST

* AT 555 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED NUMEROUS SHOWERS AND STRONG THUNDERSTORMS WITH VERY      
  HEAVY RAIN ACROSS THESE MUNICIPALITIES OF PUERTO RICO. MANY AREAS  
  HAVE OVER THOSE MUNICIPALITIES BECOME SATURATED DUE TO RECENT      
  RAINS AND ADDITIONAL HEAVY RAINFALL IS EXPECTED DURING THE         
  REMAINDER OF THE MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 1809 6619 1831 6606 1828 6589 1819 6574
      1804 6581

$$

JFR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 051254
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
854 AM AST SAT SEP 5 2009

PRC035-057-109-151-051300-
/O.CAN.TJSJ.FF.W.0033.000000T0000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAYEY PR-PATILLAS PR-GUAYAMA PR-YABUCOA PR-
854 AM AST SAT SEP 5 2009

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR 
YABUCOA...GUAYAMA...PATILLAS AND CAYEY MUNICIPALITIES UNTIL 11 AM...

LAT...LON 1824 6610 1831 6605 1828 6589 1819 6574
      1816 6575 1816 6613

$$

PRC025-029-041-063-069-077-085-103-129-051300-
/O.CON.TJSJ.FF.W.0033.000000T0000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-CIDRA PR-JUNCOS PR-GURABO PR-SAN LORENZO PR-LAS PIEDRAS PR-
NAGUABO PR-CANOVANAS PR-HUMACAO PR-
854 AM AST SAT SEP 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM AST FOR
HUMACAO...CANOVANAS...NAGUABO...LAS PIEDRAS...SAN LORENZO...GURABO...
JUNCOS...CIDRA AND CAGUAS MUNICIPALITIES...

LAT...LON 1824 6610 1831 6605 1828 6589 1819 6574
      1816 6575 1816 6613

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:09 AM CDT, 51 minutes earlier.

Area forecast discussion, Sep 5, 4:09 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
509 AM AST SAT SEP 5 2009

.SYNOPSIS...
THE AXIS OF THE BROAD AREA OF LOW PRESSURE AREA ASSOCIATED WITH
THE REMNANTS OF ERIKA WAS NOW LOCATED BETWEEN WESTERN PUERTO RICO
AND THE DOMINICAN REPUBLIC EARLY THIS MORNING. THIS FEATURE IS
ACCOMPANIED BY LARGE AREAS OF CONVECTION LOCATED TO THE NORTH AND
EAST OF THE AXIS...WHICH WERE NOW AFFECTING PARTS OF THE EAST AND
SOUTH COASTAL SECTIONS OF PUERTO RICO...AS WELL AS THE VIRGIN
ISLANDS. THE ASSOCIATED SURFACE TROUGH WILL CONTINUE TO SLOWLY
MOVE WEST NORTHWEST ACROSS THE LOCAL REGION THROUGH THE LATE
EVENING HOURS AFFECTING THE LOCAL ISLANDS DURING THE DAY. IN THE
UPPER LEVELS HIGH PRESSURE IS SPREAD ACROSS THE CENTRAL AND SOUTHEAST
CARIBBEAN...WITH AN UPPER TROUGH SINKING SOUTHWARD BETWEEN PUERTO
RICO AND THE VIRGIN ISLANDS...THIS IS CREATING AN UPPER LEVEL DIFFLUENT
PATTERN ACROSS THE LOCAL REGION. AT 500 MILLIBARS...AREA OF LOW
PRESSURE NOW CENTERED ACROSS PUERTO RICO AND THE U.S. VIRGIN WILL
LINGER ACROSS THE REGION TODAY WHILE SLOWLY WEAKENING AND LIFTING
NORTHWEST OF THE AREA BY SUNDAY.

&&

.DISCUSSION...
FREQUENT BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ERIKA
WILL CONTINUE TO DEVELOP OFFSHORE AND MOVE INLAND AND AFFECT THE
EAST AND SOUTH COASTAL AREAS OF PUERTO RICO...VIEQUES AND THE
VIRGIN ISLANDS...ESPECIALLY SAINT CROIX...DURING THE REST OF THE
MORNING HOURS. COPIOUS AMOUNTS OF MOISTURE ACCOMPANYING THE SURFACE
TROUGH AIDED BY VERY UNSTABLE MID TO UPPER LEVEL ATMOSPHERE WILL
CREATE VERY UNSTABLE AND ACTIVE WEATHER CONDITIONS ACROSS PUERTO
RICO AND PARTS OF THE VIRGIN ISLANDS DURING THE REST OF THE DAY.
THIS OVERALL SCENARIO WILL CONTINUE THROUGH AT LEAST THE MORNING
HOURS. SHOWER ACTIVITY SHOULD THEN TAPER OFF BEFORE REDEVELOPING
AND SPREADING NORTHWARDS ACROSS THE NORTH AND NORTHWEST SECTIONS
OF PUERTO RICO DURING THE AFTERNOON HOURS. EXPECT ACTIVITY ACROSS
THE VIRGIN ISLANDS TO DECREASE DURING THE AFTERNOON WITH A GRADUAL
IMPROVEMENT EXPECTED ACROSS ALL ISLANDS SUNDAY INTO MONDAY. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE EAST AND SOUTH COASTAL AREAS
OF PUERTO RICO...AS WELL AS VIEQUES AND THE ISLANDS OF SAINT CROIX.
DUE TO SATURATED SOILS AND LOOSE TERRAIN MUDSLIDES REMAIN POSSIBLE
AREAS OF STEEP TERRAIN.

&&

.AVIATION...
A LARGE AREA CLOUDINESS ACROSS THE NORTHEAST CARIBBEAN...WILL
CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL ISLANDS AND ALL LOCAL TAF SITES DURING THE NEXT 24 HOURS.
EXPECT AREAS OF SHRA AND TSRA TO DEVELOP EARLY IN THE MORNING
PRODUCING PERIODS OF MVFR OR EVEN IFR CONDITIONS ACROSS TIST...TISX
AND TJPS UNTIL AT LEAST BY 05/1600Z. THIS MOISTURE WILL PROPAGATE
SLOWLY NORTHWESTWARD PRODUCING INTERMITTENT PERIODS OF MVFR
CONDITIONS ACROSS THE REST OF THE LOCAL TAF SITES AFTER 04/1600Z.
PERIODS OF SHRA AND TSRA WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. TJSJ 05/000Z SOUNDING INDICATED A LIGHT
SOUTHEAST WIND FLOW FROM THE SURFACE TO AROUND 10K FEET...BECOMING
FROM THE NORTHEAST BUT STILL LIGHTEST FROM 10-25K FEET AND THEN FROM
THE WEST AND STRONGER ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  92  78 /  50  30  40  30
STT  87  81  89  80 /  60  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR EASTERN INTERIOR-
     NORTHEAST-PONCE AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX.

&&

72/09
Hazardous weather outlook, Sep 4, 3:40 PM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST FRI SEP 4 2009

AMZ710>745-PRZ001>013-052045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
440 PM AST FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR VIEQUES...SOUTHERN AND
EASTERN SECTIONS OF PUERTO RICO THROUGH 8 PM AST SATURDAY AS THE
POTENTIAL FOR HEAVY RAINFALL ASSOCIATED WITH THE REMNANTS OF ERIKA
WILL CONTINUE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL
DEPRESSION ERIKA WILL PERSIST ACROSS THE REGION THROUGH THE
WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
RAIN WILL CONTINUE INTO SATURDAY AND POSSIBLE ON SUNDAY...WITH
LOCALIZED FLOODING POSSIBLE ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.

AMZ715-725-VIZ001-002-052045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
440 PM AST FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SAINT CROIX THROUGH 8 PM
AST SATURDAY AS THE POTENTIAL FOR HEAVY RAINFALL ASSOCIATED WITH
THE REMNANTS OF ERIKA WILL CONTINUE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL
DEPRESSION ERIKA WILL PERSIST ACROSS THE REGION THROUGH THE
WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
RAIN WILL CONTINUE INTO SATURDAY AND POSSIBLE ON SUNDAY...WITH
LOCALIZED FLOODING POSSIBLE ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:12 PM CDTAreal Flood AdvisoryJSJ93 min
Sep 4, 8:50 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 4, 8:54 PM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 2:18 AM CDTAreal Flood AdvisoryJSJ117 min
Sep 5, 2:32 AM CDTAreal Flood AdvisoryJSJ6 hr
Sep 5, 3:16 AM CDTFlash Flood WarningJSJ119 min
Sep 5, 3:24 AM CDTFlash Flood WarningJSJ111 min
Sep 5, 3:51 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 4:06 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 5:06 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 5:06 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 6:21 AM CDTSpecial Marine WarningJSJ84 min
Sep 5, 6:23 AM CDTAreal Flood AdvisoryJSJ99 min
Sep 5, 6:24 AM CDTSpecial Marine WarningJSJ36 min
Sep 5, 6:55 AM CDTSpecial Marine WarningJSJ2 hr
Sep 5, 6:59 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 7:10 AM CDTFlash Flood WarningJSJ5 hr
Sep 5, 7:59 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 8:22 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 8:53 AM CDTSpecial Marine WarningJSJ52 min
Sep 5, 9:39 AM CDTSpecial Marine WarningJSJ111 min
Sep 5, 9:45 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 10:03 AM CDTAreal Flood WarningJSJ7 hr
Sep 5, 6:10 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.